Pennsylvania, 2007

High Wind in Pennsylvania, December 23, 2007

December 23, 2007 · NWS CTP · 3 events in 3 counties and zones

High winds downed trees and utility lines across portions of Central Pennsylvania. Sporadic power outages were reported.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

High winds downed trees and utility lines across portions of Central Pennsylvania. Sporadic power outages were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 23, 7:29 AM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Dec 23, 7:29 AM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
729 AM EST SUN DEC 23 2007

.SYNOPSIS...
A STRONG COLD FRONT WILL RAIN AND WINDS TODAY. WINDS OVERNIGHT
TONIGHT INTO EARLY CHRISTMAS EVE. THE LARGE SCALE PATTERN THEN SHOWS
A SERIES OF STRONG PACIFIC WAVES DROPPING INTO THE WESTERN US AND
HEIGHTS BUILDING OVER OUR REGION. ANTICYCLONES WILL DOMINATE OUR
WEATHER FOR MOST OF THE COMING WEEK.

&&

.NEAR TERM /UNTIL 11 AM THIS MORNING/...
EXPOSED AREAS WILL BE BREEZY THIS MORNING. PROTECTED VALLEY
LOCATIONS SHOW CALM CONDITIONS WHICH SHOULD ERODE LATER THIS
MORNING. TEMPERATURES SHOULD RISE INTO THE 40S LATER THIS MORNING.
A STRONG COLD FRONT TO OUR WEST WILL INCREASE THE CHANCE OF
SHOWERS IN WESTERN AREAS BETWEEN 9 AND 11 AM.

FOG AND PERIOD OF DRIZZLE ARE POSSIBLE IN EASTERN AREAS THROUGH
8-10 AM.

THE THREAT OF LIGHT PASSING SHOWERS WILL INCREASE OVER EASTERN
AREAS AS WILL THE SOUTH-SOUTHEASTERLY WINDS. TEMPERATURES COULD
RISE TO NEAR 50 BY LATE MORNING IN SOME LOCATIONS.

&&

.SHORT TERM /11 AM THIS MORNING THROUGH 6 PM MONDAY/...
AS THE STRONG FRONT MOVES ACROSS THE REGION FROM WEST TO
EAST...THE SOUTHEASTERLY WINDS WILL INCREASE. THERE COULD BE SOME
GUSTS TO NEAR 30 MPH LATER THIS MORNING AND EARLY AFTERNOON. MOST
AREAS AHEAD OF THE FRONT WILL SEE ONLY PATCH SHOWERS. TEMPERATURES
WILL MAINLY BE IN THE 40S BUT COULD RISE TO THE 50S JUST AHEAD OF
THE STRONGER SHOWERS AND THE COLD FRONT.

A BAND OF STRONG RAIN SHOWERS...AND PERHAPS AN ISOLATED
THUNDERSTORM..WILL MOVE FROM WEST TO EAST ACROSS THE STATE LATE THIS
MORNING AND THIS AFTERNOON. A FEW HOURS OF MODERATE RAIN IS
EXPECTED. A FEW THUNDERSTORMS COULD BRING SOME STRONG WINDS TO THE
SURFACE. MOST AREAS WILL SEE 0.5 TO 1 INCH OF RAINFALL MAINLY WITH
SHOWERS JUST AHEAD...ALONG AND BEHIND THE COLD FRONT.

COLD AIR WILL RUSH IN BEHIND THE FRONT THIS AFTERNOON IN THE WEST
AND THIS EVENING IN THE EAST. RESIDUAL SHOWERS SHOULD TURN TO SNOW
SHOWERS IN THE WEST. IT WILL TURN SHARPLY COLDER THIS AFTERNOON AND
TONIGHT. THERE WILL BE STRONG GUSTY WINDS. SOME OF THE RIDGE TOPS
COULD SEE WIND GUSTS OVER 60 MPH LATER THIS EVENING. MOST AREAS WILL
SEE THE POTENTIAL FOR ADVISORY CATEGORY WINDS WITH GUSTS IN THE 30
TO 40 MPH RANGE.

WE CUT THE PRECIPITATION OFF FAST THIS EVENING. THE SREF PLUMES
SHOW MOST MEMBERS WITH THE RAIN OVER BY 2100 UTC. MOST SHOW SOME
SNOW IN WESTERN AREAS WITH A CHANCE OF SNOW SHOWERS IN CENTRAL
AREAS. MOST AREAS SHOULD SEE ONLY SPRINKLES OR FLURRIES
OVERNIGHT...EXCEPT FOR SNOW SHOWER PORTIONS OF NW PA AND THE
HIGHER ELEVATIONS OF THE WESTERN MOUNTAINS.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
CHRISTMAS EVE SHOULD BE A BREEZY DAY WITH SEASONABLE TEMPERATURES.
SNOW SHOWERS ARE POSSIBLE IN THE NORTHWESTERN COUNTIES DURING THE
DAY AND INTO THE EVENING.  THE WINDS SHOULD SLOWLY DIMINISH IN THE
EVENING.

HIGH PRESSURE SHOULD DOMINATE CHRISTMAS DAY WITH PARTLY SUNNY SKIES.
TEMPERATURES MAINLY IN THE 30S AND 40S.

THE HIGH PRESSURE WHICH WILL PROVIDE THE QUIET WEATHER FOR CHRISTMAS
SHOULD DRIFT TO OUR EAST ALLOWING A WEAKENING PACIFIC FRONT INTO THE
REGION WED-THUR. THIS COULD TRIGGER SOME LIGHT SNOW OR SNOW AND RAIN
ACTIVITY. PRECIPITATION IN IN ABOUT 40 PERCENT OF THE ENSEMBLE
MEMBERS.

HIGH PRESSURE RAPIDLY BUILDS IN THU-FRI SO THESE TWO DAYS SHOULD BE
RELATIVELY QUITE WEATHER WISE.

THE NEXT BEST CHANCE OF RAIN OR SNOW AND RAIN IN THE ENSEMBLES IS
FOR THE WEEKEND. MOST MEMBERS SHOW SOME CHANCE OF PRECIPITATION.
MOST LIKELY SCENARIO IS A LOW MOVING UP FROM THE WEST AND INTO THE
GREAT LAKES.

TEMPERATURES APPEAR TO BE CLOSE TO NORMAL DURING THE COURSE OF THE
WEEK UNTIL LATE IN THE WEEK WHEN THE ENSEMBLES HINT AT SLIGHTLY
ABOVE NORMAL TEMPERATURES AHEAD OF THE POTENTIAL RAIN OR RAIN/SNOW
EVENT AROUND THE WEEKEND.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
FORECAST CONTINUES TO MAINTAIN CONSISTENCY AND THUS THE
DISCUSSIONS REMAIN SIMILAR.

RELATIVELY WARMER SOUTHERLY WINDS WILL CONTINUE TO INCREASE
THROUGH MID MORNING AS A FRONT APPROACHES THE AREA. NEAR THE
SURFACE...SOUTHEAST WINDS WILL KEEP COOLER AIR TRAPPED SO LLWS
WILL BE COMMON. WINDS FROM 170-180 DEGREES UP TO 40KTS ARE
POSSIBLE FROM FL020 AND UP THROUGH FROPA. SOME OF THESE WINDS WILL
MIX DOWN DURING THE FIRAT HALF OF THE DAY SUNDAY AS THE FRONT
APPROACHES MAKING FOR QUITE A TURBULENT DAY.

IFR CLOUDS WILL CONTINUE AS LOW LEVEL MOIST AIR IS TRAPPED UNDER
THE BRISK WINDS ALOFT. CIGS COULD RISE BRIEFLY AHEAD OF THE FRONT
MAINLY IN THE SW AS WINDS ARE JUST A BIT MORE SOUTHWESTERLY.
ALSO...AS MILDER AIR DOES MAKE ITS WAY TO THE SURFACE...IT WILL
OVERRUN LINGERING SLEET AND SNOW COVER...SO FOG IS POSSIBLE OVER
THE HIGHER ELEVATION FIELDS.

MOST OF THE RAIN TODAY SHOULD BE CONFINED TO THE FEW HOURS CLOSEST
TO THE COLD FRONTAL PASSAGE...WHICH SHOULD BE AROUND 18-19Z IN THE
WEST AND 22-23Z IN THE FAR EASTERN COUNTIES.

BEHIND THE FRONT LATER TODAY INTO TONIGHT...THE SFC WINDS WILL
TURN WESTERLY...INCREASE AND BECOME QUITE GUSTY. THE WESTERLY
UPSLOPE FLOW WILL KEEP LOWER CIGS AND PERHAPS SOME -SHSN IN THE
HIGHER TERRAIN SITES OF KBFD/KJST BUT REMAINDER OF CWA WILL
TRANSITION BACK TO VFR FOR MONDAY AND TUESDAY. HIGH PRESSURE FOR
WED...THEN A WEAKENING FRONT FOR THUR COULD TRIGGER SOME LIGHT
SNOW AND RAIN ACTIVITY AND REDUCE VSBY/CIGS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 2 AM EST MONDAY FOR
PAZ004>006-010>012-017>019-025>028-034>037-041-042-045-046-
049>053-056>059-063>066.
HIGH WIND WARNING FROM NOON TODAY TO 2 AM EST MONDAY FOR
PAZ024-033.

&&

SYNOPSIS...GRUMM
NEAR TERM...RXR
SHORT TERM...GRUMM
LONG TERM...GRUMM
AVIATION...RXR
Hazardous weather outlook, Dec 23, 3:24 AM EST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
324 AM EST SUN DEC 23 2007

PAZ004>006-010>012-017>019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-240830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-
BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
324 AM EST SUN DEC 23 2007

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 2 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024-033-240830-
CAMBRIA-SOMERSET-
324 AM EST SUN DEC 23 2007

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 2 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Somerset

When
December 23, 10:15 AM EST to 10:30 AM EST
Where
Somerset forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Somerset County 911 center reported trees and wires down across the northern part of the County.

High Wind, Dauphin

When
December 23, 3:30 PM EST to 4:40 PM EST
Where
Dauphin forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

Dauphin County emergency management reported trees and wires down in the Middletown area. The high winds were non-convective in nature.

High Wind, Cumberland

When
December 23, 4:25 PM EST to 4:40 PM EST
Where
Cumberland forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

Cumberland County emergency management reported trees and wires down in Carlisle, Camp Hill and Lower Allen. The high winds were non-convective in nature.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66774, 66773, 66772.